Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 2, 2017, 6:02 PM EDT for Monroe County, Michigan. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 6:02 PM EDT (22:02 UTC)
- Expired
- Aug 2, 2017, 7:15 PM EDT
- In force
- 73 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Monroe County, MI
The radar
The Detroit radar (KDTX), 81 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270
WUUS53 KDTX 022202
SVRDTX
MIC115-022315-
/O.NEW.KDTX.SV.W.0037.170802T2202Z-170802T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
602 PM EDT WED AUG 2 2017
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Monroe County in southeastern Michigan...
* Until 715 PM EDT
* At 601 PM EDT, severe thunderstorms were located along a line
extending from near Grosse Ile to Maybee, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Carleton around 630 PM EDT.
Monroe around 635 PM EDT.
Other locations impacted by these severe thunderstorms include
Carleton, Monroe, Dundee, Temperance, Ida, Petersburg, Luna Pier,
Maybee, Lambertville and Ottawa Lake.
People attending Monroe County Fair should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4205 8377 4209 8356 4209 8329 4207 8327
4203 8319 4208 8319 4209 8313 4204 8315
4200 8313 4190 8325 4189 8331 4182 8337
4173 8340 4172 8376
TIME...MOT...LOC 2201Z 292DEG 13KT 4213 8311 4203 8354
HAIL...1.00IN
WIND...60MPH
$$
BT2 follow-up statements
221
WWUS53 KDTX 022233
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
633 PM EDT WED AUG 2 2017
MIC115-022315-
/O.CON.KDTX.SV.W.0037.000000T0000Z-170802T2315Z/
Monroe MI-
633 PM EDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR MONROE COUNTY...
At 632 PM EDT, a severe thunderstorm was located near Monroe, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
La Salle around 655 PM EDT.
Other locations impacted by this severe thunderstorm include
Carleton, Monroe, Dundee, Temperance, Ida, Petersburg, Luna Pier,
Maybee, Lambertville and Ottawa Lake.
People attending Monroe County Fair should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4205 8377 4209 8356 4209 8329 4207 8327
4203 8319 4208 8319 4209 8313 4204 8315
4200 8313 4190 8325 4189 8331 4182 8337
4173 8340 4172 8376
TIME...MOT...LOC 2232Z 300DEG 14KT 4198 8339
HAIL...1.00IN
WIND...60MPH
$$
BT414
WWUS53 KDTX 022311
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
711 PM EDT WED AUG 2 2017
MIC115-022321-
/O.EXP.KDTX.SV.W.0037.000000T0000Z-170802T2315Z/
Monroe MI-
711 PM EDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY WILL EXPIRE AT
715 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4205 8377 4209 8356 4209 8329 4207 8327
4203 8319 4208 8319 4209 8313 4204 8315
4200 8313 4190 8325 4189 8331 4182 8337
4173 8340 4172 8376
TIME...MOT...LOC 2311Z 292DEG 13KT 4193 8324
$$
SCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:53 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 2, 3:53 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 353 PM EDT Wed Aug 2 2017 ..DISCUSSION... A warm and moist mid summer air mass is in place over lower Michigan today along and ahead of a weak cold front. Afternoon temperatures in the mid to upper 80s are a little above normal for early August and when combined with surface dewpoint in the lower to mid 60s is producing an unstable environment across the region. Hourly mesoanalysis indicates surface based CAPE around 2000 J/kg and MLCAPE averaging 1000 J/kg with afternoon convection behaving more like the latter. Early convective initiation and a weak vertical wind profile will continue to favor ordinary pulse storm mode. The slow movement and PW in the 1.0 to 1.5 inch range will make heavy downpours and localized flooding the primary hazard. Multiple outflow boundary and lake breeze interactions could still produce an overachieving updraft that would be capable of half inch hail and precip loaded downburst wind around 40 mph through peak heating. A notable weakening trend is then expected with the approach of sunset as mesoscale models continue to suggest convection will have a strong dependence on daytime heating. Evening dissipation of storms will set the stage for a break that will last overnight through Thursday morning. This will be loosely ensured by subsidence associated with subtle ridging aloft occuring over lower Michigan ahead of the next low pressure system that is organizing over the Plains today. The cold front will stall near the Ohio border overnight with neutral to weak negative theta-e advection below 700 mb helping increase stability. The front will be reactivating nearby to our west as the upper level wave approaches but expect only residual clouds to be lingering over SE Michigan during the morning. The surface front will continue to sharpen over lower Michigan through the day Thursday and take on more of warm frontal character as the low pressure system moves into southern Wisconsin. Observations today support model depictions that show the front developing a respectable thermal and moisture contrast that will likely be enhanced by differential heating due to cloud cover. Simple pattern recognition is concerning for thunderstorm potential in this scenario as backed low level flow in the vicinity of the front will provide favorable directional shear for organized convection. There should also be no problem generating adequate instability as surface dewpoint will be in the upper 60s in the warm sector. That leaves the strength of the overall wind profile as the primary limiting factor which is shown to increase over today but while the core of the upper level jet remains west of the trough axis. Still, the marginal severe weather outlook designation has plenty of merit as these elements come together during peak heating and before the front surges north of the region. That will occur as the low pressure system tracks into the Straits during Thursday night. The associated cold front remains projected to sweep through SE Michigan Friday morning and posing less of a thunderstorm hazard during the diurnal minimum. A pattern of showers will be more likely as the upper level trowal/deformation axis pivots across the Great Lakes Friday afternoon and evening. Surface ridging will bring pleasant, dry conditions on Saturday as the lingering thermal trough keeps highs in the low to mid 70s. Rain chances will then increase late Sunday into Monday as low pressure develops ahead of the next wave pivoting southeastward toward the region. In the wake of the wave, weak ridging and surface high pressure will bring a return to dry conditions on Tuesday as rising heights allow slight air mass modification with highs approaching 80. && .MARINE... A weak frontal boundary will continue to slowly drop southward through the central Great Lakes today. Modest south to southwest flow will persist south of the boundary, while a wind shift to northeasterly is occuring over lake Huron north of the boundary. Showers and thunderstorms will develop along this boundary over the next 3 days as it stalls over southern MI with best chances occuring in the afternoon hours. Potential for thunderstorms will increase Thursday night and early Friday in advance of a strong cold front. Southwest winds may turn gusty with the frontal passage on Friday. && .HYDROLOGY... Several rounds of showers and thunderstorms may impact the region over the next few days as a cold front slowly drops through southern MI. Storms today will be widely scattered with rainfall amounts varying greatly. Highest totals should occur over the Saginaw Valley, ranging from a half inch to one inch of rainfall. The front will stall over southern MI Thursday resulting in a similar setup, only further south. A cold front will sweep through Friday bringing an end to the shower chances. && .PREV DISCUSSION... Issued at 156 PM EDT Wed Aug 2 2017 AVIATION... Convection is initiating along a cold front and several convergent boundaries across lower MI. Best coverage of storms will be around MBS with more scattered coverage to the south. The activity is mostly diurnally driven so expect activity to wane through the late evening. quiet conditions overnight with only a threat of some fog. Model soundings are quite dry til very late tonight/early Thursday morning so will not hit it too hard until we can see where precipitation focuses. For DTW...Greatest window for possible TSRA focused around 21z-01z. Current activity is initiating west of the terminal and with a weak wind field, should take a while to approach the airspace. Could scatter out before reaching even. Will go with VCTS and amend if additional activity necessitates it. //DTW THRESHOLD PROBABILITIES... * Low for cigs aob 5000 ft this afternoon and evening. * Low for thunderstorms this afternoon through early evening. Low again for Thursday afternoon. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...BT/JD MARINE.......DRK HYDROLOGY....DRK AVIATION.....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 2, 3:45 AM EDT, 14 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 345 AM EDT Wed Aug 2 2017 MIZ047>049-053>055-060>063-068>070-075-076-082-083-030815- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 345 AM EDT Wed Aug 2 2017 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, mainly this afternoon. Theses storms are not expected to be severe. The strongest storms will be capable of a heavy downpour, wind gusts to 45 mph, and pea size hail while moving west to east at 20 MPH. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday through Friday morning. There is a marginal risk of severe storms late Thursday into Thursday Night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030815- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 345 AM EDT Wed Aug 2 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, mainly this afternoon. Theses storms are not expected to be severe. The strongest storms will be capable of a heavy downpour, wind gusts to 40 knots, and pea size hail while moving west to east at 15 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday through Friday morning. There is a marginal risk of severe storms late Thursday into Thursday Night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
In the hours before
Local storm report, Aug 2, 5:28 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
528 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 5 ESE MOUNT CLEMENS 42.57N 82.80W
08/02/2017 M49.00 MPH MACOMB MI MESONET
WEATHERFLOW STATION XMPK MEASURED 49 MPH GUST AT LAKE ST
CLAIR METROPARK.
&&
JDLocal storm report, Aug 2, 5:40 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
540 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND GST 2 S GROSSE POINTE 42.36N 82.91W
08/02/2017 M42 MPH LCZ460 MI MESONET
WEATHERFLOW STATION XPEC MEASURED 44 MPH GUST AT PECHE
ISLAND LIGHT.
&&
JDLocal storm report, Aug 2, 5:46 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
546 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLOOD DETROIT 42.38N 83.11W
08/02/2017 WAYNE MI DEPT OF HIGHWAYS
MDOT WEBCAM SHOWS STREET FLOODING ONGOING ON I-75 AT
WILKINS ST.
&&
JDLocal storm report, Aug 2, 5:49 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
549 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG 3 E DOWNTOWN DETROIT 42.34N 82.99W
08/02/2017 WAYNE MI TRAINED SPOTTER
TREE LIMBS DOWN AT BELLE ISLE STATE PARK.
&&
JDLocal storm report, Aug 2, 5:55 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
555 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL SOUTHGATE 42.20N 83.21W
08/02/2017 E0.88 INCH WAYNE MI TRAINED SPOTTER
PEA TO NICKEL-SIZED HAIL FELL FOR 3 MINUTES.
&&
JDLocal storm report, Aug 2, 5:57 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
557 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL WYANDOTTE 42.21N 83.16W
08/02/2017 M0.50 INCH WAYNE MI TRAINED SPOTTER
MARBLE SIZED HAIL FELL AT 16TH AND PINE STREETS IN
WYANDOTTE. STREET FLOODING ALSO OCCURRING.
&&
JDThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:08 PM EDT | Special Weather Statement | DTX | Bay, Midland | 67 min |
| Aug 2, 3:16 PM EDT | Special Weather Statement | DTX | Macomb, Saint Clair | 74 min |
| Aug 2, 3:39 PM EDT | Special Marine Warning | DTX | 51 min | |
| Aug 2, 3:44 PM EDT | Special Weather Statement | DTX | Oakland | 61 min |
| Aug 2, 3:50 PM EDT | Special Weather Statement | DTX | Wayne | 40 min |
| Aug 2, 4:09 PM EDT | Special Weather Statement | DTX | Wayne | 66 min |
| Aug 2, 4:16 PM EDT | Special Marine Warning | DTX | 59 min | |
| Aug 2, 4:50 PM EDT | Areal Flood Advisory | DTX | Wayne | 3 hr |
| Aug 2, 5:10 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 65 min |
| Aug 2, 5:15 PM EDT | Special Marine Warning | DTX | 60 min | |
| Aug 2, 6:05 PM EDT | Special Marine Warning | DTX | 85 min | |
| Aug 2, 6:24 PM EDT | Special Weather Statement | DTX | Lenawee | 66 min |
| Aug 2, 6:47 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 35 min |
| Aug 2, 7:35 PM EDT | Special Weather Statement | DTX | Genesee | 40 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.